Texas, 2006

Wildfire in Texas, February 26, 2006

February 26, 2006 · NWS AMA · 1 event in 1 county or zone

and strong winds combined to cause dangerous fire conditions. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A lack of moisture...dry fuels...and strong winds combined to cause dangerous fire conditions. A wildfire erupted near Valle de Oro northwest of Amarillo near U.S. 287 and Ferns Road and Reclamation Road. The wildfire consumed one thousand acres where one home was evacuated in Valle de Oro. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 26, 3:30 AM CST, 9 hours earlier.

Area forecast discussion, Feb 26, 3:30 AM CST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CST SUN FEB 26 2006

.DISCUSSION...
DRY NW FLOW ALOFT WILL PREVAIL TDA...DISPLACING SFC RDG FARTHER TO
THE SE...AS SFC TROF OVR ERN COLO/NM DEEPENS FURTHER.  RESULT WILL
BE WARM DAY WITH MAX TEMPS IN 60S.  DEEPENING SFC TROF AND LOW-LVL
JET TNGT WILL KEEP MIN TEMPS ABOVE FREEZING...BUT SWLY DIRECTION OF
LOW-LVL WINDS WILL NOT REPLENISH MSTR.

ON MON...MAX TEMPS WELL INTO 70S EXPECTED AS WLY LOW-LVL WNDS
PERSIST.  FIRE DANGER WILL BE INCREASING AS RH VALUES FALL INTO TEENS
OVER ALL BUT ERN ZONES.  TUE EXPECTED TO BE EVEN WARMER...BUT WINDS
SHOULD REMAIN BELOW 20 MPH DURING LOWEST RH HOURS.

STILL EXPECTING CIRRUS PLUME ON WED...AS H3 JETSTREAK CROSSES RCKYS.
THUS...HAVE NOT ACCEPTED MAX TEMPS OFFERED BY 00Z MEX GUIDANCE...AND
HAVE TRENDED TWD ENSEMBLE AVG.  FIRE DANGER HOWEVER EXPECTED TO BE
HIGH ON WED DUE TO WLY WINDS.  FROPA STILL LOOKS TO BE DELAYED TIL
WED NGT.  HAVE GONE BELOW THU MEX MAXIMA BY ABOUT 3 DEG F...AS EXPECT
SOME COOLING EFFECT BEHIND CDFNT.

THU NGT AND FRI OFFER SOME HOPE OF MSTR RETURN...AS DEEPENING SFC
TROF ALLOW TAP OF GULF MSTR.  COULD SEE DRYLN SET UP ON FRI...SO LOW
POPS RETAINED.

COCKRELL

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  40  76  42 /   0   0   0   0
BEAVER OK                  65  37  74  34 /   0   0   0   0
BOISE CITY OK              67  36  73  39 /   0   0   0   0
BORGER TX                  68  47  78  46 /   0   0   0   0
BOYS RANCH TX              66  39  79  38 /   0   0   0   0
CANYON TX                  65  38  77  41 /   0   0   0   0
CLARENDON TX               61  43  77  45 /   0   0   0   0
DALHART TX                 63  34  75  33 /   0   0   0   0
GUYMON OK                  68  40  78  35 /   0   0   0   0
HEREFORD TX                62  38  76  39 /   0   0   0   0
LIPSCOMB TX                62  42  74  34 /   0   0   0   0
PAMPA TX                   64  47  77  45 /   0   0   0   0
SHAMROCK TX                61  42  76  42 /   0   0   0   0
WELLINGTON TX              61  40  76  42 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/03
Hazardous weather outlook, Feb 26, 6:00 AM CST, 6 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SUN FEB 26 2006

OKZ001>003-TXZ001>020-261900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST SUN FEB 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...DRY FUELS...LOW
RELATIVE HUMIDITIES...AND BREEZY SOUTHWEST TO WEST WINDS OF 15 TO 25
MPH WILL YIELD AN ELEVATED FIRE DANGER MONDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY SOUTH OF A LINE FROM
BOOTLEG TO CANADIAN TEXAS...AND A SLIGHT CHANCE OF THUNDERSTORMS
ELSEWHERE IN THE TEXAS AND OKLAHOMA PANHANDLES. AT THIS TIME...
ANY STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
February 26, 12:30 PM CST to 7:00 PM CST
Where
Potter forecast zone
Reported by
NEWSPAPER
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492754.